Strong Wind, Western Columbia River Gorge
- When
- April 27, 2:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Measured
- 64 kt (74 mph) estimated gust
- Property damage
- $25,000
- Reported by
- BROADCAST MEDIA
Strong winds, gusting to 64 mph, downed trees in the Hood River area. One large 80-100 year old tree fell on a house in Hood River.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Strong winds, gusting to 64 mph, downed trees in the Hood River area. One large 80-100 year old tree fell on a house in Hood River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 27, 1:39 PM PST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 239 PM PDT TUE APR 27 2004 .SYNOPSIS...AN UPPER LEVEL TROUGH WAS SAGGING SOUTH ACROSS WASHINGTON THIS AFTERNOON AND WILL CONTINUE SOUTH THROUGH OREGON TONIGHT AND EARLY WEDNESDAY. THE WEAKENING ASSOCIATED COLD FRONT WAS NEAR ASTORIA AT 2 PM AND WILL MOVE THROUGH THE AREA EARLY TONIGHT. SOME GUSTY WINDS AND A LITTLE LIGHT PRECIPITATION IS POSSIBLE TONIGHT ESPECIALLY OVER SOUTHWEST WASHINGTON AND FAR NORTHWEST OREGON...ESPECIALLY ALONG THE COAST AND NEAR THE MOUNTAINS. ANOTHER UPPER RIDGE WILL BUILD OVER THE EASTERN PACIFIC WEDNESDAY TO DOMINATE THE WEATHER PATTERN WITH A DRY REGIME INTO THE WEEKEND. .DISCUSSION .SHORT TERM...THE APPROACHING FRONT HAS MOVED ONTO THE COAST IN SOUTHWEST WASHINGTON AND NEAR ASTORIA THIS AFTERNOON...WITH SOME LIGHT RAIN AT ASTORIA AT 2 PM. THE SATELLITE SHOWS A FAIRLY SHARP UPPER TROUGH DIGGING SOUTH THROUGH WASHINGTON AND OREGON. THE FRONT WILL CONTINUE TO WEAKEN AS IT MOVES ONSHORE BUT WITH ONLY SPOTTY LIGHT PRECIPITATION EXPECTED. EXPECT GUSTY NORTHWEST WINDS BEHIND THE FRONT...STRONGEST NEAR THE COAST...OVER THE MOUNTAINS...AND IN THE GORGE. LOTS OF ONSHORE FLOW SHOULD GIVE PLENTY OF CLOUDS OVERNIGHT AND INTO THE MORNING. THE CLOUDS IN THE MORNING WILL LIKELY BE PACKED AGAINST THE WEST SLOPES OF THE MOUNTAINS. THE BUILDING UPPER RIDGE AND ASSOCIATED NORTHERLY FLOW SHOULD ALLOW CONSIDERABLE SUNSHINE TO BREAK OUT IN THE AFTERNOON. DEEP MARINE LAYER WILL KEEP TEMPS IN THE MID AND UPPER 60S WEDNESDAY. EXPECT CLEARING WEDNESDAY NIGHT WITH A THERMAL TROUGH DEVELOPING ALONG THE COAST...WITH SOME OFFSHORE FLOW DEVELOPING. INLAND TEMPS SHOULD REBOUND BACK TO THE MID 70S THURSDAY...AND CLOSE TO 80 FRIDAY. MAY START TO SEE A SHALLOW MARINE LAYER DEVELOP ALONG THE COAST FRIDAY. .LONG TERM...MINOR CHANGES. A LARGE LOW GRADUALLY DRIFTS EAST INTO THE EASTERN PACIFIC OVER THE WEEKEND...WITH A GRADUAL CHANGE TO SOUTHWESTERLY FLOW ALOFT. THIS WOULD TREND THE LOW LEVEL FLOW TO ONSHORE WITH SOME COOLING. THE GFS STILL LOOKS WARM SATURDAY...WITH POSSIBLY A WEAK MARINE PUSH SATURDAY NIGHT AND SUNDAY MORNING. PACIFIC NORTHWEST CONSENSUS WAS STILL CONCERNED THIS COULD BE TOO FAST. SOME HINT OF A TROUGH EARLY NEXT WEEK BUT THIS NOT IN STONE. && .MARINE...SMALL CRAFT ADVISORY NORTHWEST WINDS BEHIND THE FRONT COMING ONSHORE FOR TONIGHT. THE GWW MODEL SHOWS SEAS REACHING 10 FT OR A LITTLE HIGHER TONIGHT AND WEDNESDAY. TOLLESON && .PRELIMINARY POINT POPS AST 410000 PDX 2-0000 SLE 200000 EUG 100000 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 522 AM PDT TUE APR 27 2004 ORZ001>013-WAZ019>023-039-040-281300- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST- CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA- LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY- NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 522 AM PDT TUE APR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391045.